Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 211, NWS Lincoln, IL

July 20, 2008Edgar County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 20, 2008, 3:14 PM CDT for Edgar County, Illinois. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2008, 3:14 PM CDT (20:14 UTC)
Expired
Jul 20, 2008, 3:45 PM CDT
In force
31 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

County Edgar County, IL

The radar

The Indianapolis radar (KIND), 114 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 2:10 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 202014
SVRILX
ILC045-202045-
/O.NEW.KILX.SV.W.0211.080720T2014Z-080720T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
314 PM CDT SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN EDGAR COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 345 PM CDT.

* AT 314 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES NORTHWEST OF
  CHRISMAN...OR ABOUT 14 MILES SOUTHWEST OF DANVILLE...AND WAS MOVING
  SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHRISMAN...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3964 8754 3988 8788 3989 8762 3987 8761
      3987 8757 3988 8757 3989 8758 3989 8754
TIME...MOT...LOC 2014Z 305DEG 35KT 3992 8767

$$

HJS
2 follow-up statements
000 
WWUS53 KILX 202028
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
328 PM CDT SUN JUL 20 2008

ILC045-202045-
/O.CON.KILX.SV.W.0211.000000T0000Z-080720T2045Z/
EDGAR-
328 PM CDT SUN JUL 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN EDGAR COUNTY...

AT 322 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES NORTH OF
SCOTTLAND...OR ABOUT 16 MILES SOUTH OF DANVILLE...MOVING SOUTHEAST AT
37 MPH.

LAT...LON 3964 8754 3988 8788 3989 8762 3987 8761
      3987 8757 3988 8757 3989 8758 3989 8754
TIME...MOT...LOC 2028Z 313DEG 32KT 3988 8757

$$
000 
WWUS53 KILX 202045
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
342 PM CDT SUN JUL 20 2008

ILC045-202052-
/O.EXP.KILX.SV.W.0211.000000T0000Z-080720T2045Z/
EDGAR-
342 PM CDT SUN JUL 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EDGAR COUNTY
EXPIRES AT 345 PM CDT...

AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3964 8754 3988 8788 3989 8762 3987 8761
      3987 8757 3988 8757 3989 8758 3989 8754
TIME...MOT...LOC 2042Z 313DEG 32KT 3979 8745

$$

HJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:00 PM CDT, 14 minutes earlier.

Area forecast discussion, Jul 20, 3:00 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT SUN JUL 20 2008

.DISCUSSION...
ISSUED 300 PM CDT SUN JUL 20 2008

A COMPLEX...THOUGH RELATIVELY TYPICAL...SUMMER WEATHER PATTERN
PERSIST ACROSS THE FORECAST AREA THIS AFTERNOON. THE ATMOSPHERE
OVER MUCH OF THE FORECAST AREA HAS BECOME UNCAPPED AND HAS CAPE
VALUES TO 3500 J/KG AND LI VALUES TO -6C. A WEAK SURFACE BASED
CONVERGENT/CONFLUENT ZONE IS NOTED IN THE OBSERVED WIND FIELD...
ROUGHLY ALONG THE I-74 CORRIDOR. AN ENHANCED CU FIELD IS ALSO
EVIDENT IN THIS AREA.

MAIN FORECAST CONCERN OVER THE NEXT FEW DAYS REVOLVES AROUND
PRECIPITATION CHANCES INTO TUESDAY. THESE CHANCES WILL INITIALLY
BE AROUND THE CONVERGENCE ZONE THIS EVENING...WITH AN MCS
TONIGHT...AND ALONG/AHEAD OF A COLD FRONT THAT IS EXPECTED TO PASS
THROUGH THE REGION MONDAY INTO EARLY TUESDAY.

12Z MODELS IN REASONABLE AGREEMENT WITH MAIN FEATURES EXPECTED TO
IMPACT FORECAST AREA. DO NOT EXPECT STRONG MODEL AGREEMENT OR TRUST
THE DETAILS OF ANY ONE MODEL IN THIS CONVECTIVELY INFLUENCED
ENVIRONMENT.

SHORT TERM...TONIGHT THROUGH WEDNESDAY...

TONIGHT THROUGH TUESDAY...SCATTERED THUNDERSTORMS ARE POSSIBLE
THIS EVENING ALONG THE ABOVE MENTIONED LOW LEVEL BOUNDARY...AT
LEAST UNTIL DIURNAL INSTABILITY DIMINISHES. THEN...ATTENTION TURNS
TOWARD NOCTURNAL MCS DEVELOPMENT UPSTREAM. OUR LOW LEVEL BOUNDARY
EXTENDS WEST NORTHWEST TOWARD THE NEBRASKA/IOWA BORDER. MODEL
PROGS GENERALLY AGREE THAT THIS IS WHERE THE LOW LEVEL JET WILL
INITIALLY BE MAXIMIZED TONIGHT. EXPECT MCS TO INITIATE IN THIS
AREA...AHEAD OF A DIGGING UPPER WAVE/WIND SPEED MAX IN THE UPPER
MIDWEST...AND TRACK ALONG THE LOW LEVEL THETA-E RIDGE AXIS. THIS
RIDGE AXIS HAPPENS TO COINCIDE WITH THE CURRENT SURFACE BOUNDARY
ALONG I-74. ONCE THE MCS DEPARTS MONDAY MORNING...ADDITIONAL
SHOWER/STORM CHANCES ARE EXPECTED MONDAY INTO MONDAY NIGHT AS
UPPER MIDWEST WAVE PUSHES THE ACTUAL SURFACE COLD FRONT THROUGH
THE REGION. DEPENDING ON THE SPEED OF THE UPPER WAVE/SURFACE
FRONT...PRECIPITATION CHANCES MAY LINGER INTO EARLY TUESDAY.

SEVERE WEATHER THREAT...PRECIPITABLE WATER VALUES ARE EXPECTED TO
BE AROUND 2 INCHES THROUGH FRONTAL PASSAGE. ALSO...AT LEAST
INITIALLY...THE WIND FIELDS ARE QUITE WEAK AND SUPPORT SLOW STORM
MOVEMENT. THIS WOULD SUPPORT FLOODING AS A POTENTIAL THREAT. THE
WIND FIELDS PICK UP LATER TONIGHT INTO MONDAY AS THE MAIN UPPER
WAVE AND FRONT PUSH IN. THESE STRONGER WIND FIELDS MAY SUPPORT
DAMAGING WIND GUSTS.

TUESDAY NIGHT AND WEDNESDAY...NORTHWEST FLOW BECOMES ESTABLISHED
ALOFT AS THE SURFACE FRONT SETTLES INTO THE OHIO VALLEY. THIS
SIGNALS THE RETURN OF QUIETER WEATHER...AS WELL AS SOMEWHAT COOLER
AND LESS HUMID CONDITIONS.

LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...MODELS/ENSEMBLES
CONTINUE TO SHOW GENERAL AGREEMENT ON THE LARGER SCALE FLOW... BUT
DIFFER CONSIDERABLY ON THE SMALL SCALE DETAILS. MAIN SURFACE
FRONT/LOW LEVEL BAROCLINIC ZONE EXPECTED TO BE DRAPED ACROSS THE
OHIO VALLEY...NOT TOO FAR SOUTH OF THE FORECAST AREA...WITH
PREDOMINANTLY NORTHWEST FLOW ALOFT. TWO SCENARIOS WOULD BRING
ENHANCED CHANCES OF PRECIPITATION TO THE REGION WITH THIS GENERAL
SETUP. THE FIRST IS AN IMPULSE DROPPING ACROSS THE REGION IN THE
NORTHWEST FLOW. THE SECOND IS UPPER RIDGING OVER WESTERN NORTH
AMERICA BUILDING TO THE EAST AND LIFTING THE LOW LEVEL
FRONT/BAROCLINIC ZONE BACK INTO THE FORECAST AREA. NEITHER OF
THESE SCENARIOS IS AGREED UPON BY THE MODELS...SO WILL NOT CARRY
ABOVE A SLIGHT CHANCE OF SHOWERS/STORMS AT THIS TIME. ASSUMING THE
FRONT STAYS TO OUR SOUTH AND THE UPPER RIDGE TO OUR WEST...
TEMPERATURES/HUMIDITIES WILL BE AT LEAST SLIGHTLY BELOW THOSE AT
THE START OF THE WEEK.

BAK
&&

.AVIATION...
ISSUED 1232 PM CDT SUN JUL 20 2008
MULTIPLE OUTFLOW BOUNDARIES FROM OLD CONVECTION CREATING A BIT OF
A FORECAST PROBLEM WITH THE MODEL PERFORMANCE. VERY ISOLATED AND
SCATTERED THUNDERSTORMS ACROSS MUCH OF THE MIDWEST. AS A
RESULT...HAVE KEPT VCTS IN TAFS FOR MUCH OF THE FIRST PERIOD.
COVERAGE IS THIN ENOUGH TO KEEP FROM BEING THE PREDOMINANT
WEATHER... AT LEAST UNTIL CLOSER TO MIDNIGHT AS THE WAVE PUSHING
THROUGH THE UPPER MIDWEST ACTUALLY GETS HERE...KEEPING THE
MAJORITY OF THE PRECIP IN THE NRN TERMINAL SITES.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 20, 11:04 AM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1104 AM CDT SUN JUL 20 2008

ILZ027>031-036>038-040>057-061-211100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
1104 AM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF AIR TEMPERATURES IN THE LOWER TO MIDDLE 90S
THIS AFTERNOON ALONG WITH HIGH HUMIDITY LEVELS WILL PRODUCE HEAT
INDEX VALUES IN THE UPPER 90S. DRESS PROPERLY FOR THE HEAT TODAY
AND DRINK PLENTY OF FLUIDS.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON
AND EARLY THIS EVENING. HOWEVER...THE BETTER CHANCES FOR MORE
ORGANIZED AND POSSIBLY SEVERE THUNDERSTORMS WILL BE LATER TONIGHT
INTO EARLY MONDAY MORNING AS A COLD FRONT SLIPS SOUTH INTO CENTRAL
ILLINOIS. THE PRIMARY THREAT OVERNIGHT WILL BE FROM DAMAGING
WINDS...LARGE HAIL AND TORRENTIAL RAINFALL WHICH MAY LEAD TO
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS INTO AT LEAST TUESDAY AS
THE COLD FRONT MAKES SLOW PROGRESS SOUTHWARD ACROSS THE STATE.
ONCE AGAIN...THE THREAT FOR SEVERE THUNDERSTORMS WILL PREVAIL
ACROSS THE AREA ON MONDAY WITH THE PRIMARY THREAT BEING FROM
STRAIGHT LINE WIND DAMAGE AND LARGE HAIL. THE STORM THREAT WILL
SHIFT SOUTH OF THE AREA TUESDAY NIGHT THROUGH WEDNESDAY AS WEAK
HIGH PRESSURE BUILDS IN FROM THE NORTH. HOWEVER...AS THE BOUNDARY
STARTS TO RETURN NORTH AS A WARM FRONT LATE WEDNESDAY NIGHT INTO
THURSDAY...THUNDERSTORM CHANCES WILL BEGIN TO INCREASE AGAIN
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER ACTIVATION
MAY BE REQUIRED LATER THIS EVENING INTO EARLY MONDAY MORNING.

ILZ062-063-066>068-071>073-211100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1104 AM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE COMBINATION OF AIR TEMPERATURES IN THE MIDDLE 90S THIS
AFTERNOON ALONG WITH HIGH HUMIDITY LEVELS WILL PRODUCE HEAT INDEX
VALUES APPROACHING 100 DEGREES. DRESS PROPERLY FOR THE HEAT TODAY
AND DRINK PLENTY OF FLUIDS.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON
AND EARLY THIS EVENING. HOWEVER...THE BETTER CHANCES FOR MORE
ORGANIZED AND POSSIBLY SEVERE THUNDERSTORMS WILL BE LATER TONIGHT
INTO EARLY MONDAY MORNING AS A COLD FRONT SLIPS SOUTH INTO CENTRAL
ILLINOIS. THE PRIMARY THREAT OVERNIGHT WILL BE FROM DAMAGING
WINDS AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS INTO AT LEAST TUESDAY AS
THE COLD FRONT MAKES SLOW PROGRESS SOUTHWARD ACROSS THE STATE.
ONCE AGAIN...THE THREAT FOR SEVERE THUNDERSTORMS WILL PREVAIL
ACROSS THE AREA ON MONDAY WITH THE PRIMARY THREAT BEING FROM
STRAIGHT LINE WIND DAMAGE AND LARGE HAIL. THE STORM THREAT WILL
SHIFT SOUTH OF THE AREA TUESDAY NIGHT THROUGH WEDNESDAY AS WEAK
HIGH PRESSURE BUILDS IN FROM THE NORTH. HOWEVER...AS THE BOUNDARY
STARTS TO RETURN NORTH AS A WARM FRONT LATE WEDNESDAY NIGHT INTO
THURSDAY...THUNDERSTORM CHANCES WILL BEGIN TO INCREASE AGAIN
ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER ACTIVATION
MAY BE REQUIRED LATER THIS EVENING AND INTO EARLY MONDAY MORNING.

HJS

In the hours before

Local storm report, Jul 20, 3:14 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
314 PM CDT SUN JUL 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     CATLIN                  40.07N 87.71W
07/20/2008                   VERMILION          IL   EMERGENCY MNGR

            NUMEROUS LARGE...2 TO 3 FOOT DIAMETER...TREES WERE BLOWN
            DOWN IN CATLIN. PEA SIZE HAIL WAS ALSO REPORTED.

&&

BAK

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:37 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion38 min
Jul 20, 3:19 PM CDTSevere Thunderstorm WarningILXVermilion26 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.